Wyoming, 2014Winter Weather in Wyoming, March 30 to 31, 2014
March 30 to 31, 2014 · NWS CYS · 10 events in 2 counties and zones
A Pacific low pressure system moved from the central Rockies to the northern Plains. This system produced moderate to heavy snow and strong gusty winds over the Snowy and Sierra Madre ranges.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system moved from the central Rockies to the northern Plains. This system produced moderate to heavy snow and strong gusty winds over the Snowy and Sierra Madre ranges. Snow accumulations were estimated between 6 and 12 inches, with higher amounts above 10000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 10:45 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 30, 10:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1145 AM MDT SUN MAR 30 2014
.UPDATE...
ISSUED AT 942 AM MDT SUN MAR 30 2014
FORECAST LOOKS IN GOOD SHAPE FOR TODAY. TOUGH TO TELL EXACTLY HOW
WARM IT WILL GET TODAY AS THICK MID AND UPPER LEVEL CLOUDS WILL
SOMEWHAT OFFSET THE WARMER AIR ADVECTING INTO THE AREA...BUT
OVERALL HIGH TEMPERATURES LOOK REASONABLE SO NO CHANGES EXPECTED.
CHANCES FOR PRECIPITATION WILL INCREASE AS THE DAY GOES ON WITH
MOST PRECIPITATION HOLDING OFF UNTIL LATE THIS AFTERNOON AND
EVENING BEFORE IT SPREADS ACROSS MUCH OF THE AREA. COULD SEE A FEW
LIGHTNING STRIKES HERE OR THERE WITH STEEP MID LEVEL LAPSE RATES
AND UPPER LEVEL FORCING. THUNDER CHANCES WILL WANE FROM WEST TO
EAST LATE THIS EVENING.
HEADLINES WILL BE TRICKY FOR TONIGHT AND TOMORROW. COULD NEED
WINTER WEATHER HEADLINES FOR FAR NORTHERN PORTIONS OF THE CWA WITH
WIND HEADLINES IN THE SOUTH. WILL HOPEFULLY HAVE A BETTER HANDLE
ONCE THE 12Z GFS FINISHES UPDATING.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 339 AM MDT SUN MAR 30 2014
ONE MORE MILD DAY IN STORE FOR THE REGION AHEAD OF A QUICK MOVING
SHORTWAVE THAT IS CURRENTLY LOCATED ALONG THE CALIFORNIA COAST.
HIGHS WILL BE VERY SIMILAR TO YESTERDAY WITH MOS GUIDANCE 2-3
DEGREES WARMER OVER SOME PORTIONS OF THE PLAINS. INFRARED IMAGERY
INDICATES QUITE A BIT OF HIGH AND MID LEVEL CLOUD COVER AHEAD OF THE
TROUGH OVER UTAH AND THIS WILL PUSH OVER THE CWA BY THE LATE
MORNING INTO THE AFTN. MIN RH VALUES WILL FALL INTO THE 10-15
PERCENT RANGE OVER THE SOUTHERN PANHANDLE THIS AFTN. WE HAD
TROUBLE GETTING GUSTS TO 25 MPH YESTERDAY AND WIND GUIDANCE IS
EVEN LOWER TODAY...SO DECIDED TO HOLD OFF ON ISSUING A RED FLAG
WARNING. WILL JUST HEADLINE AN ELEVATED FIRE WEATHER THREAT IN
THE FWF. THE MODELS SHOW ENOUGH SFC WARMING TO GET LIFTED INDICES
SLIGHTLY NEGATIVE (0C TO -1C) DURING THE AFTN AND EVENING...SO A
SLIGHT CHANCE OF TSTMS IS WARRANTED.
UPPER LEVEL SYSTEM PASSES DIRECTLY OVER THE CWA TONIGHT AND THEN
DEEPENS OVER NORTH-CENTRAL NEBRASKA ON MON MORNING. THE 00Z GFS
CONTINUES ITS IDEA FROM RECENT RUNS OF A SWATH OF 0.4-0.6 INCHES OF
QPF FROM NIOBRARA COUNTY INTO THE FAR NORTHERN PANHANDLE. THE
ECMWF AND NAM HAVE BEEN CONSISTENTLY DRIER WITH GENERALLY 0.1-0.25
INCHES OF QPF OVER THE SAME AREA. HAVE 2-3 INCHES OF SNOWFALL OVER
THE FAR NORTHEASTERN ZONES FROM LATE TONIGHT INTO MON MORNING...SO
BASED MUCH OF QPF/SNOWFALL AMOUNTS ON THE DRIER SOLUTIONS. THE SFC
PRESSURE GRADIENT RAPIDLY INCREASES BY SUNRISE ON MON AS THE
CYCLONE DEEPENS OVER CENTRAL NEBRASKA...SO WINDY CONDITIONS WILL
ENSUE ESPECIALLY OVER THE PLAINS. THE GFS AND ECMWF BOTH SHOW
700MB WINDS OF 40-50 KT FROM LARAMIE COUNTY INTO THE SOUTHERN
PANHANDLE FROM 12-18Z MON...SO FUTURE SHIFTS COULD CONSIDER AT
LEAST A WIND ADVISORY IN THE SOUTHERN PANHANDLE...ESPECIALLY WITH
THE CAA AND SUBSIDENCE. DID NOT ISSUE A WINTER WEATHER ADVISORY
FOR NIOBRARA COUNTY INTO THE NORTHERN PANHANDLE SINCE THERE IS
STILL SOME UNCERTAINLY ON SNOW AMOUNTS AND THE PRECIP EVENT IS
STILL SECOND PERIOD...BUT WILL LIKELY NEED AT LEAST A WINTER
WEATHER ADVISORY WITH BLOWING SNOW ALSO A CONCERN.
UPPER LEVEL SYSTEM QUICKLY MOVES INTO MINNESOTA BY MON AFTN.
ANOTHER SHORTWAVE APPROACHES THE CWA FROM THE SOUTHWEST ON TUES.
STATIONARY FRONT ALONG THE LARAMIE RANGE ON TUES MORNING WILL LIFT
NORTH AS A WARM FRONT DURING THE DAY. WITH ISENTROPIC LIFT AND
THE UPPER JET ACROSS COLORADO...WIDESPREAD LIGHT QPF WILL BE
POSSIBLE MAINLY OVER SOUTHEAST WY. PRECIP COULD BE TRICKY OVER
LOWER ELEVATIONS BUT MOST OF IT WILL BE SNOW OR A RAIN/SNOW
MIXTURE IN THE COOLER AIRMASS TO THE NORTH OF THE WARM FRONT.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 339 AM MDT SUN MAR 30 2014
MAIN WEATHER FEATURE TO AFFECT THE AREA THIS PERIOD WILL BE AN
UPPER LOW THAT WILL MOVE FROM THE FAR SW PART OF THE COUNTRY WEDS
ACROSS THE CENTRAL AND SOUTHERN ROCKY MTNS THURSDAY...REACHING THE
CENTRAL PLAINS BY EARLY FRIDAY. MODELS IN DECENT AGREEMENT
HANDLING THIS SYSTEM WITH THE EC A BIT FASTER. SFC FRONT SHOULD BE
BANKED UP AGAINST THE MTNS WEDS AND THURSDAY THEN PULL BACK EAST
FRIDAY AS THE SFC/UPPER LOW TREK ACROSS THE PLAINS INTO THE UPPER
MISSISSIPPI RIVER VALLEY. FAVORABLE OVERRUNNING SETUP APPEARS A
GOOD BET ESPECIALLY ACROSS THE SE PART OF THE CWA WEDS NIGHT AND
THURSDAY SO HAVE BUMPED UP POPS OVER THAT AREA AT THAT TIME.
DRYING OUT THURSDAY NIGHT WITH MAINLY DRY AND MILDER CONDITIONS
FOR FRIDAY AND SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1136 AM MDT SUN MAR 30 2014
CLOUD CEILINGS WILL BE LOWERING AND THICKENING THROUGH THE AFTERNOON
AS THE NEXT PACIFIC STORM APPROACHES FROM THE WEST. PREVAILING MVFR
CEILINGS AND VISIBILITIES DEVELOPING THIS EVENING THROUGH OVERNIGHT
TONIGHT OVER MUCH OF SOUTHEAST WYOMING...WITH LOCAL IFR POSSIBLE
IN SNOW WEST OF THE LARAMIE RANGE. ACROSS THE WESTERN NEBRASKA
PANHANDLE...MVFR CONDITIONS WILL DEVELOP LATE TONIGHT AT CHADRON
AND ALLIANCE. GUSTY SOUTHWEST WINDS TO 40 KT WILL CONTINUE FOR
SOUTHEAST WYOMING THIS AFTERNOON...SHIFTING TO WEST THIS EVENING.
SOUTHEASTERLY WINDS WILL BE BREEZY AT TIMES ACROSS WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON...THEN DECREASE THIS EVENING BEFORE
INCREASING FROM THE WEST AND NORTHWEST LATER TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 339 AM MDT SUN MAR 30 2014
MORE MILD TEMPERATURES ACROSS THE REGION THROUGH THIS EVENING.
TEMPERATURES WILL BE VERY SIMILAR TO YESTERDAY WITH WIDESPREAD 60S
AND LOWER 70S OVER THE PLAINS. MINIMUM HUMIDITY VALUES WILL DROP
INTO THE 10-15 PERCENT RANGE THIS AFTERNOON. HOWEVER...CRITICAL
FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THIS AREA SINCE WIND
GUSTS WILL GENERALLY BE UNDER 20 MPH. A COLD FRONT WILL PUSH
ACROSS THE REGION LATE TONIGHT WITH A CHANCE OF LIGHT SNOW AND
MUCH COOLER TEMPERATURES FOR MONDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM MDT
MONDAY FOR WYZ112-114.
NE...NONE.
&&
UPDATE...SML
SHORT TERM...FINCH
LONG TERM...RE
AVIATION...JAMSKI
FIRE WEATHER...FINCHHazardous weather outlook, Mar 30, 2:37 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
337 AM MDT SUN MAR 30 2014
WYZ101-103>119-310945-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
337 AM MDT SUN MAR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE AREA TONIGHT. SNOW WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST WYOMING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE
SIERRA MADRE AND SNOWY RANGES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A POTENTIALLY STRONGER STORM SYSTEM WILL PUSH ACROSS THE AREA
DURING THE MIDDLE OF NEXT WEEK. MUCH COLDER TEMPERATURES AND
WIDESPREAD ACCUMULATING SNOWFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ019>021-054-055-310945-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
337 AM MDT SUN MAR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE AREA LATE TONIGHT. COLDER TEMPERATURES AND LIGHT SNOW
WILL BE POSSIBLE THROUGH MONDAY MORNING. ACCUMULATIONS WILL
GENERALLY BE LESS THAN AN INCH...ALTHOUGH AMOUNTS UP TO 2 INCHES
COULD OCCUR IN PORTIONS OF THE NORTHERN PANHANDLE.
GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE FRONT. SUSTAINED WINDS
OF 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE THROUGH
MIDDAY MONDAY...ESPECIALLY ACROSS THE SOUTHERN PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A POTENTIALLY STRONGER STORM SYSTEM WILL PUSH ACROSS THE AREA
DURING THE MIDDLE OF NEXT WEEK. MUCH COLDER TEMPERATURES AND
WIDESPREAD ACCUMULATING SNOWFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-095-096-WYZ102-310945-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
337 AM MDT SUN MAR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE AREA LATE TONIGHT. COLDER TEMPERATURES AND SNOW WILL
OCCUR THROUGH MONDAY MORNING. SNOWFALL ACCUMULATIONS OF 2-4 INCHES
WILL BE POSSIBLE. THE SNOW WILL COMBINE WITH GUSTY NORTHWEST WINDS
TO PRODUCE AREAS OF BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A POTENTIALLY STRONGER STORM SYSTEM WILL PUSH ACROSS THE AREA
DURING THE MIDDLE OF NEXT WEEK. MUCH COLDER TEMPERATURES AND
WIDESPREAD ACCUMULATING SNOWFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
FINCH
In the hours before
Special weather statement, Mar 30, 11:28 AM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1228 PM MDT SUN MAR 30 2014
WYZ110-302100-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1228 PM MDT SUN MAR 30 2014
SOUTHWEST WINDS OF 35 TO 40 MPH...GUSTING AROUND 55 MPH WERE
OCCURRING AS OF NOON MDT IN THE ARLINGTON AREA. THIS INCLUDES
INTERSTATE 80 CORRIDOR FROM MILE POST 235 TO 290 BETWEEN WALCOTT
JUNCTION AND LARAMIE. THESE GUSTY WINDS ARE EXPECTED TO CONTINUE
THROUGH THE AFTERNOON HOURS.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
LIEBL
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 7 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 10 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sandstone Range Station SNOTEL site (elevation 8150 ft) estimated 11 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 12 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 7 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 7.5 inches of snow.
Winter Weather, Snowy Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The South Brush Creek SNOTEL site (elevation 8440 ft) estimated 6 inches of snow.
Winter Weather, Snowy Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 15 inches of snow.
Winter Weather, Snowy Range
- When
- March 30, 2:00 PM MST to March 31, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 7 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, March 30, 20141 death · 3 injured · 1 event
- Winter Weather in Pennsylvania, March 30, 20141 death · 2 injured · 1 event
- Avalanche in Oregon, March 30, 20141 death · 1 injured · 1 event
- Rip Current in Puerto Rico, March 30, 20141 death · 1 event
- Flash Flood and Flooding in Massachusetts, March 30, 2014$155,000 · 9 events
- Flash Flooding and Flood in Rhode Island, March 30, 2014$55,000 · 3 events
- High Wind in Virginia, March 30, 2014$20,000 · 55 kt wind · 9 events
- Blizzard and Winter Storm in South Dakota, March 30 to 31, 201418 events
- Damaging Winds and High Wind in Colorado, March 30 to 31, 201485 kt wind · 15 events
- High Wind in North Carolina, March 30, 2014$15,000 · 58 kt wind · 5 events
- Winter Storm and Winter Weather in Virginia, March 30, 201413 events
- Winter Storm and Heavy Snow in Maine, March 30 to 31, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506037, 506038, 506039, 506040, 506041, 506043, 506044, 506045, 506046, 506048.